It is important to follow the doctor’s prescription because tramadol overdose can be fatal. Altering the dosage in anyway, such as increasing the milligrams in a single dosage, can lead to overdose. Overdose happens when the body is unable to process the amount of the digested drug.
However, all overdoses are not necessarily fatal. They can be accidental or intentional. Those taking it for therapeutic purposes or for recreational reasons can both be at risk. Typically, the maximum recommended dosage is 400 mg per day. Most people are not even prescribed this much; they are usually prescribed 200 mg per day or less. Often, an overdose occurs when tramadol is mixed with a different kind of drug or alcohol. Anything taken in conjunction with Tramadol that can depress the nervous system even more can lead to overdose or death.
What to Expect in an Overdose
In overdose, Tramadol induces significant neurological toxicity (seizures, coma, respiratory depression), but cardiovascular toxicity is mild. Anyone in close proximity to someone taking it or as the patient prescribed this particular drug should know the signs of an overdose. Medical attention should be sought immediately if any of the signs of an overdose begin to appear. The earlier you seek help, the better the outcome may be.
Symptoms can vary from person to person and depend on factors including how an individual’s body responds to the drug, how much was taken and whether it was taken in combination with any other substances. Although respiratory depression and constipation are less common with Tramadol, even amongst other opioids, it can occur, in particular, after overdose and with impaired renal function.
Unlike other opioids, Tramadol abuse is not usually associated with the development of tolerance, physical dependence or psychological addiction. There is an increase in the risk of seizures where epilepsy is prevalent. Based on the severity of the overdose, a user can be at risk of long-term organ damage.
To diagnose a possible overdose, look for these signs:
- Shallow breathing
- Slow heartbeat
- Cold or clammy skin
- Cardiac arrest
- Constricted pupils
- Itching skin
- Low blood pressure
- Muscle convulsions
- Stomach spasms
- Dark urine
- Increased, unusual sweating
- Loss of consciousness
- Severe confusion
- Severe drowsiness
- Severe nervousness
- Yellow eyes or skin
Caution with Tramadol
Death does have the chance of occurring in the first hour of overdose so proper procedures must be followed. Simply not exceeding the dosage recommended by the physician puts a patient at a lower risk for overdose.
It’s important that when prescribed, to notify the doctor of any current medication allergies or medical conditions that could compromise or interact adversely with Tramadol such as:
- Kidney disease
- Liver disease
- Stomach disorders
- History of depression, mental illness or suicide attempt
Another precaution to take in decreasing the risk of Tramadol overdose is to avoid taking Tramadol when also taking large doses of the following. This is not a complete list so it should be discussed with a medical professional.
How to Treat Tramadol Overdose
If you suspect or have observed an overdose, there are a few things to avoid. Only if it is impossible for emergency crews to get to the location of the overdose, an overdose patient should not be taken by someone to the E.R. on their own. They should also not try to induce vomiting. They should also try to prevent the person who overdosed from moving around, which may accelerate the speed at which the Tramadol enters the blood stream. Unless emergency crews suggest, do not give the person who has overdosed anything to eat or drink.
In most cases, 911 should be the first call. Not necessarily poison control.
A Tramadol overdose may be treated with a drug to counteract the effects. Other Tramadol treatments may include induced vomiting, pumping of the stomach and close monitoring of the breathing and heart rates. If you think you or a loved one is overdosing on tramadol, take them to the emergency room where they can get their stomach pumped or possibly a different medication to neutralize the effects.
Tramadol is a highly dependent drug. Often, tramadol addictions happen accidentally by patients unknowingly abusing their prescribed medication. When used for a prolonged amount of time, the body builds up a certain amount of tolerance. The user has to continually take more per dosage in order to receive the same initial effect.
This is a dangerous concept because eventually, the body will not be able to handle the amount of the drug administered. This is when an overdose may occur.
Tramadol is in a group of drugs called opiate agonists. It is used to treat moderate to severe pain by changing the way the body senses pain. Tramadol can either be taken as a normal tablet or an extended-release (long-acting) tablet to be taken through the mouth. The regular tablet can be taken with or without food every four to six hours, or as needed. The extended-release tablet should only be taken once a day around the same time every day.
When using extended-release the patient either needs to always take it with food or always take it without food. The extended-release tablets should only be taken whole. It is dangerous to split, chew, crush, snort or inject the dissolved form of the tablet. It is important to only take the medication as the doctor prescribes because it is a highly dependent drug.
Tramadol Addiction Help
If you or a loved one is addicted to tramadol, it is important to seek help. Tramadol is a highly dependent drug. Once addicted, the effects are devastating. But, there is hope. If you are interested in receiving information on tramadol rehab or detox, please call our toll free number at 855-808-6212 for more information on tramadol addiction treatment.